Alert archive / Michigan / Wind Chill Advisories in 2006
Wind Chill Advisory 2, NWS Marquette, MI
NWS Marquette, MI issued this wind chill advisory at Feb 17, 2006, 4:30 PM EST for Houghton County, Keweenaw County, Schoolcraft County, Michigan. It took effect at Feb 17, 2006, 6:00 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2006, 4:30 PM EST (21:30 UTC)
- In effect from
- Feb 17, 2006, 6:00 PM EST
- Expired
- Feb 18, 2006, 11:29 AM EST
- In force
- 17 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 29 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -168 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind chill advisory went out at Feb 17, 12:02 PM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Feb 17, 12:02 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1202 PM EST FRI FEB 17 2006 .UPDATE... CONCERNS ARE STATUS OF HEADLINES FOR HEAVY SNOW AND WIND CHILLS. UPSTREAM POLAR VORTEX FROM WRN ONTARIO AND NRN MN NOW ROTATING OVER WRN LAKE SUPERIOR. VERY COLD BUT RELATIVELY MOIST AND UNSTABLE AIR TO 11 KFT NOTED ON UPSTREAM 12Z KINL SNDG IS INDICATIVE OF AIRMASS ADVECTING OVER LAKE SUPERIOR AT PRESENT. MODELS SHOW STRONG 700-500 MB Q-VECT CONV MOVG OVER THE AREA IN ASSOCATION WITH POLAR VORTEX WHICH HAS HELPED INTENSIFY LES BANDS OVER WRN LAKE SUPERIOR. THERE HAVE SEVERAL REPORTS THIS MORNING OF NEAR TO NEAR ZERO VSBY IN HEAVY SNOW AND BLOWING SNOW FROM ONTONAGON UP THROUGH THE KEWEENAW PENINSULA. APPARENTLY STRONG DYNAMICS AND LOW-LVL CONVERGENCE ASSOC WITH VORTEX HAVE OVERCOME RELATIVELY POOR SNOW GROWTH DUE TO EXTREMELY COLD ARCTIC AMS. GIVEN REPORTS THUS FAR HAVE DECIDED TO DROP SNOW AND BLOWING ADVISORY AND GO WITH A WINTER STORM WARNING FOR HEAVY SNOW/BLOWING SNOW FOR ONT-SOUTHERN HOUGHTON THROUGH TONIGHT AND FOR NORTHERN HOUGHTON AND KEWEENAW THROUGH EARLY SATURDAY AFTERNOON. WOULD NOT BE SURPRISED TO SEE 4 TO LOCALLY 8 INCHES OVER THESE AREAS BY THIS EVENING. SINCE STRONG DYNAMICS AND MOIST/UNSTABLE AIR WILL BE MOVING ACROSS ERN LAKE SUPERIOR THIS AFTERNOON AND THIS EVENING AND GOOD CONVERGENT FLOW WILL CONTINUE ALONG LAKE SUPERIOR SHORE OF ERN ALGER AND NRN LUCE THROUGH SAT MORNING HAVE EXTENDED WINTER STORM WARNING THERE AS WELL. BUMPED UP AMOUNTS TO LOCALLY 8 INCHES TODAY AND LOCALLY 7 INCHES TONIGHT WITH HEAVIEST AMOUNTS ALONG SHORE FROM GRAND MARAIS EASTWARD WHERE LLVL CONVERGENCE WILL BE MAXIMIZED. ISSUED A WIND CHILL ADVISORY FOR GOGEBIC AND IRON COUNTY FOR THE REST OF TODAY. STRONG CAA CAUSING TEMPS TO FALL TO AROUND ZERO OR A FEW DEGREES BLO ZERO AND THIS ALONG WITH W-NW WINDS OF 10 TO 20 MPH HAVE CAUSED WIND CHILL READINGS TO PLUMMET TO 20 BLO ZERO IN SPOTS. WILL LET SNOW/BS ADVISORY EXPIRE FOR GOGEBIC COUNTY BY NOON TODAY AND EXPECT THAT WINTER STORM WARNING FOR NRN SCHOOLCRAFT CAN END AS PLANNED THIS EVENING WITH FLOW BACKING MORE WEST WITH TIME. && .PREV DISCUSSION... MAIN FCST CONCERNS ARE LES/WIND TRENDS AND WIND CHILLS TONIGHT INTO SAT MORNING. WV IMAGERY...00Z RAOBS AND RUC ANALYSIS INDICATED DEPARTING SHRTWV TROF FROM ERN LK SUPERIOR INTO LWR MI WITH MID LVL LOW(POLAR VORTEX) UPSTREAM OVER SRN MANITOBA. AT THE SFC...CYCLONIC NRLY FLOW PREVAILED ACRS THE WRN GRT LAKES BTWN 995 MB LOW PRES OVER W QUEBEC AND A 1052 MB RDG FROM ALBERTA INTO THE NRN PLAINS. VERY COLD AIR WAS SPREADING INTO THE REGION WITH TEMPS IN THE -15 TO -25 RANGE FROM NRN MN INTO SRN MANITOBA. DESPITE THE EXTREMELY DRY COLD AIR...FAIRLY STRONG QVECTOR CONV AHEAD OF THE MID LVL LOW SUPPORTED SOME LIGHT SNOW OVER NRN MN WITH VSBYS TO 3-5SM. IR/WV IMAGERY SHOWED BACK EDGE OF DEEPER MOISTURE WITH DEFORMATION ZONE FROM THE DEPARTING STORM SYSTEM HAD MOVED TO THE E END OF LK SUPERIOR. RADAR INDICATED THAT THE LES BANDS HAVE SLOWLY REALIGNED WITH THE BACKING WINDS TO NNW. SOME ISOLATED 28DBZ RETURNS REMAINED BUT BAND SPACING HAS INCREASED AND MOVEMENT HAS LED TO DIMINISHING SNOWFALL RATES SINCE 06Z. MDLS WERE IN REASONABLY GOOD AGREEMENT THROUGH THE WEEKEND. SO...LEANED TOWARD THE NAM FOR DETAILS WITH LOW LVL FLOW. TODAY...AS THE CORE OF THE COLDER AIR APPROACHES...850 MB TEMPS ARE FCST TO DROP FROM AROUND -20C TO THE -25C TO -30C RANGE BY LATE TODAY. STRONG 850-500 QVECTOR CONV ASSOCIATED WITH THE MID LVL LOW MOVES ACRS LK SUPERIOR BTWN 15Z-21Z WHICH WILL RAISE INVERSION HGTS TO NEAR 10K FT. EVEN THOUGH THE VERY COLD AIR WOULD ORDINARILY BE UNFAVORABLE FOR DECENT SNOWFLAKE GROWTH THE HIGH LAKE INDUCED CAPE...LONGER FETCH AND FCST 950 CONV...PER LAPS WRF AND NAM SHOULD SUPPORT STRONG LES BANDS NEAR LAKE SUPERIOR EAST OF MARQUETTE. ALTHOUGH THE SHIFTING LOCATION OF MAX CONV MAY LIMIT OVERALL SNOW TOTALS...ADDITIONAL AMOUNTS IN THE 3-7 INCH RANGE ARE EXPECTED. SO...WINTER STORM WARNINGS REMAIN IN EFFECT FOR ALGER/LUCE/ N SCHOOLCRAFT. WITH BACKING WINDS...LES OVER THE WEST SHOULD LIFT NORTH OF KIWD AND CONTINUE OVER THE NW CWA. SHORTER FETCH AND VERY COLD/DRY PRFL SHOULD KEEP SNOWFALL TOTALS IN THE 2-5 INCH RANGE. TONIGHT...BACKING WINDS WILL TO WRLY WILL ALLOW VERY COLD AIR OVER NRN MN TO FILTER INTO MUCH OF UPR MI WITHOUT BECOMING MODIFIED OVER THE LAKE. GRADIENT WILL REMAIN TIGHT ENOUGH TO KEEP WINDS AT LEAST IN THE 10 TO 15 MPH RANGE FOR MUCH OF THE NIGHT. UPSTREAM...10-15 KT WINDS PERSISTED FROM ND INTO NW MN WHERE TEMPS HAD FALLEN TO -20 F TO -25 F. EVEN THOUGH SOME INLAND TEMPS MAY FALL OFF TO -15F TO -20F...THAT WOULD ALSO BE WHERE THE RADIATIONAL COOLING AND PREVAILS WITH WEAKER/DECOUPLED WINDS (BLO 10 MPH REQUIRED FOR WIND CHILL HEADLINES). SO...HAVE REMAINED CONSERVATIVE WITH WIND CHILL VALUES. NEVERTHELESS...EXPECT WIND CHILL VALUES AOB -35 OVER SW UPR MI BTWN(BTWN KIWD-KIMT) WITH VALUES IN THE -25 TO -35 RANGE OVER MUCH OF THE REST OF CNTRL UPR MI. BRISK WRLY WINDS WILL KEEP LES/BLSN GOING OVER THE KEWEENAW BUT FALLING INVERSION HGTS TO NEAR 5K FT AND VERY COLD/DRY AIR...LIMITING SNOWFLAKE GROWTH...SHOULD AGAIN KEEP SNOWFALL AMOUNTS IN THE ADVY RANGE (2-5 INCHES). THE NAM HAS REMAINED CONSISTENT IN FEATURING SUBSTANTIAL LOW LVL CONV TOWARD NE LUCE COUNTY WHICH SEEMS PLAUSIBLE GIVEN RESIDUAL HELP FROM MID LVL QVECTOR CONV AND STRENGTH OF LAND BREEZES AND LAKE INDUCED TROFFING WITH SUCH A COLD AIRMASS. HOWEVER...WITH MODEL MAX LOW LVL CONV JUST CLIPPING THE NE LUCE COUNTY AND UNCERTAINTY WHERE ACTUAL HEAVIER SNOWBAND WILL DEVELOP SO THAT THE WARNING WAS NOT EXTENDED AT THIS TIME. SAT INTO SAT NIGHT...LES/BLSN ADVY WAS EXTENDED THROUGH THE PERIOD FOR THE KEWEENAW WITH PERSISTENT WRLY FLOW MAXIMIZING FETCH AND PROVIDING FAVORABLE LOW LVL CONV PATTERN. ANOTHER WEAK SHRTWV FROM NW ONTARIO BRUSHING THE AREA MAY PROVIDE A BOOST TO THE LES SAT WITH BETTER 850-700 MB MOISTURE. CBL WINDS IN THE 20-30 KT RANGE ALSO WILL PRODUCE SIGNIFICANT BLOWING AND DRIFTING IN OPEN AREAS. SUN INTO SUN NIGHT...EXPECT A STRONGER SHRTWV TROF MOVING TOWARD THE WRN LAKES FROM NRN MANITOBA WILL CAUSE WINDS TO BACK SWRLY AND LIFT LES BANDS OFFSHORE OR OVER JUST THE NRN TIP OF THE KEWEENAW. LES POTENTIAL MAY INCREASE AGAIN SUN NIGHT OVER THE KEWEENAW AS THE SHRTWV MOVES THROUGH AND WINDS VEER WNW WHILE 850 MB TEMPS REMAIN NEAR -18C WITH INVERSION HGTS CLIMBING AOA 7K FT(PER GFS). && .MQT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM EST THIS AFTERNOON FOR MIZ085. WINTER STORM WARNING UNTIL NOON EST SATURDAY MIZ006-007. LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY FOR MIZ009 UNTIL 12 PM EST. WINTER STORM WARNING FOR MIZ002-084 UNTIL 7 AM EST SATURDAY. WINTER STORM WARNING FOR MIZ001-MIZ003 UNTIL 1 PM EST SATURDAY. WIND CHILL ADVISORY FROM 6 PM EST /5 PM CST/ THIS EVENING TO 12 PM EST /11 AM CST/ SATURDAY FOR MIZ002-MIZ004-MIZ005-MIZ006-MIZ011-MIZ012-MIZ013-MIZ084. WIND CHILL ADVISORY FROM 11 AM EST TODAY TO 6 PM EST TODAY FOR MIZ009-010. WIND CHILL WARNING FROM 5 PM THIS AFTERNOON TO 11 AM CST SATURDAY FOR MIZ009-MIZ010. && VOSS (UPDATE) JLB (PREV DISCUSSION)
Hazardous weather outlook, Feb 17, 6:00 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 600 AM EST FRI FEB 17 2006 MIZ001>007-009>014-084-085-181300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 600 AM EST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW...HEAVY AT TIMES...WILL CONTINUE OVER NORTHERN PORTIONS OF UPPER MICHIGAN. GUSTY WINDS TO 25 MPH WILL ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. THE HEAVIEST SNOW IS EXPECTED EAST OF MARQUETTE AND OVER NORTHWEST UPPER MICHIGAN. WIND CHILL READINGS OVER THE INTERIOR OF WEST AND CENTRAL UPPER MICHIGAN WILL DROP TO 15 TO 25 BELOW ZERO THIS AFTERNOON AND TO 20 TO 40 BELOW ZERO TONIGHT. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS. GALE FORCE WINDS OVER CENTRAL AND EASTERN LAKE SUPERIOR. HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW SHOWERS WILL CONTINUE SATURDAY AND SATURDAY NIGHT OVER THE KEWEENAW PENINSULA ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW. WIND CHILL READINGS OVER THE INTERIOR OF WEST AND CENTRAL UPPER MICHIGAN WILL REMAIN IN THE 20 TO 40 BELOW ZERO RANGE EARLY SATURDAY. EXPECT HEAVY FREEZING SPRAY OVER ALL OF LAKE SUPERIOR TO CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ANY SNOWFALL REPORTS WILL BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) JLB
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:38 AM EST | Lake Effect Snow and Blowing Snow Advisory | MQT | Gogebic, Houghton, Keweenaw, Ontonagon | 7 hr |
| Feb 17, 4:38 AM EST | Wind Chill Warning | MQT | Baraga, Delta, Dickinson, Gogebic, Houghton, Iron and 3 more | 31 hr |
| Feb 17, 4:38 AM EST | Wind Chill Advisory | MQT | Alger, Baraga, Delta, Dickinson, Gogebic, Houghton and 4 more | 31 hr |
| Feb 17, 2:55 PM EST | Blizzard Warning | MQT | Houghton, Keweenaw | 14 hr |
Nearby
Wind Chill Advisories in Michigan, 2006Every wind chill advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.